Texas, 2024

High Wind in Texas, April 15, 2024

April 15, 2024 · NWS AMA · 1 event in 1 county or zone

During the afternoon and evening hours of April 15th, breezy southerly sustained winds of 25 to 30 mph with gusts upwards of 45 mph overtook the combined Oklahoma and Texas Panhandles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the afternoon and evening hours of April 15th, breezy southerly sustained winds of 25 to 30 mph with gusts upwards of 45 mph overtook the combined Oklahoma and Texas Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 15, 1:33 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 15, 1:33 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
233 PM CDT Mon Apr 15 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM ...
(This evening through Tuesday night)
Issued at 216 PM CDT Mon Apr 15 2024

Morning observations show the stout upper level low progressing as
anticipated, situated near the Utah-Colorado border as of 17z
analysis. At the sfc, a 998mb low is deepening over NE Colorado and
drawing moisture into the eastern combined Panhandles, where dew
pts are currently in the mid 50s to low 60s. This is where the
dry line is expected to set up this afternoon and evening, roughly
along/east a Perryton to Pampa to Clarendon line. Observed
soundings and latest mesoanalysis depict strong capping in place
across the moist/unstable sector east of the dryline, leading to a
highly conditional threat of thunderstorm development along the
TX-OK border after 3 PM.

12z suite of hi-res CAMs try to hint that sfc forcing may be
sufficient to generate attempts of convective initiation before 7
PM, but struggle to maintain any organized updrafts with time.
Some model forecast soundings show the cap eroding ever so
slightly this afternoon, but barely. Given how strong capping is,
along with high level cloud cover in place to limit heating,
wouldn't be surprised to see early attempts at thunderstorm
development in our far eastern areas gradually fail, eventually
turning into "orphan anvils". The more likely opportunity for
convection to be sustained would be later this evening from 6 PM
to midnight across the far northeast combined Panhandles, when the
dryline retreats into a pacific front and upper level ascent is
maximized. If any storms are able to survive as we go through the
evening hours, steep mid-level lapse rates and moderate
instability will be available, in a strongly sheared environment.
This would mostly favor a large hail risk, however would be more
than sufficient to support an isolated tornado threat if storms
can become sfc based. There is a 60-80% chance that storms don't
even develop today, but if any organized convection does
materialize, it will likely be severe.

Breezy west-southwesterly winds gusting up to 45 mph and very low
RH values less than 10% exist west of the dryline, lending
critical fire weather concerns, especially across the northwest.
Expect these conditions to persist through the evening. Winds will
continue to blow overnight, albeit lighter than this afternoon,
around 15-25 mph.

Harrel

&&

.LONG TERM ...
(Wednesday through next Sunday)
Issued at 216 PM CDT Mon Apr 15 2024

An impressive upper-level trough will be to the north of the
Panhandles to begin Tuesday with the Panhandles in the left entrance
region for much of the day. A sub-990mb surface low in Nebraska but
the surface pressure gradient will be quite steep across the CWA
suggesting breezy to windy conditions will be ongoing. Forecast
soundings suggest the near surface inversion may not be too strong
due to the breezy overnight winds, thus it may not take long for
daytime heating to begin mixing some stronger winds down. Winds
aloft are generally forecast to be stronger in the morning hours
which suggests the peak gusts should be primarily in the morning
hours. The exception to this is that a stronger jet will move in to
a portion of the Oklahoma Panhandle in the mid to late afternoon
hours which introduces the potential for some wind gusts between 40
to 45 mph. Can't entirely rule out a 50 mph wind gust, but it would
be an isolated occurrence.

Attention then turns to Wednesday night when a surface low develops
in southeastern Colorado and moves east. A strong cold front comes
in behind it with rapid surface pressure rise and a steep surface
pressure gradient leading to windy conditions behind the front. As
is typical with strong cold fronts, there are significant timing
differences regarding when the cold front moves through; NAM brings
the front in around 6 hours quicker than the GFS and ECMWF. Will
lean toward the NAM solution as strong cold fronts typically come in
quicker than the global models forecast. This front will bring in
cool temperatures for the weekend, with Saturday being the coolest.
Some locations in the northwest are currently forecast to stay below
50 degrees all day, while the rest of the CWA stays below 60.

Vanden Bosch

&&

.AVIATION...
(18Z TAFS)
Issued at 1154 AM CDT Mon Apr 15 2024

Conditions will remain generally VFR at all sites with breezy
winds throughout the period. Gusty southwest winds will intensify
over the next several hours into this evening, approaching 40 kts
at times. Blowing dust will be possible as a result and could lead
to pseudo ceilings and minor reductions in visibility. Winds stay
breezy overnight and pick up again tomorrow, with a cold front
expected to enter the northern Panhandles tomorrow morning.

Harrel

&&

.FIRE WEATHER...
Issued at 216 PM CDT Mon Apr 15 2024

Breezy west-southwesterly winds and very low RH values exist west
of the dryline, lending critical fire weather concerns,
especially across the northwest. RFTIs of 4 to 8 have developed in
these areas, where winds have already gusted 40-50 mph with RH
values of 5-10%. Expect these conditions to persist through the
afternoon and early evening.

Elevated to critical fire weather conditions are possible Tuesday
across the Oklahoma Panhandle as well as northern and western
sections of the Texas Panhandle. Northwest winds are forecast in
the 25-35 mph range, with gusts of 40-50 mph. Air won't be quite
as dry tomorrow, but minimum RH values will be as low as 10-20%.

Harrel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                49  81  46  84 /   0   0   0   0
Beaver OK                  49  80  43  84 /  40   0   0   0
Boise City OK              44  76  42  81 /   0   0   0   0
Borger TX                  52  85  47  86 /  10   0   0   0
Boys Ranch TX              49  83  45  86 /   0   0   0   0
Canyon TX                  49  80  44  84 /   0   0   0   0
Clarendon TX               52  82  49  82 /  10   0   0   0
Dalhart TX                 43  80  40  82 /   0   0   0   0
Guymon OK                  46  78  42  83 /  10   0   0   0
Hereford TX                48  81  44  85 /   0   0   0   0
Lipscomb TX                52  82  47  82 /  30   0   0   0
Pampa TX                   52  82  47  83 /  10   0   0   0
Shamrock TX                52  84  49  83 /  30   0   0   0
Wellington TX              52  84  49  82 /  30   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 11 PM CDT this evening for TXZ001>004-
     006>008-011-016.

OK...Red Flag Warning until 11 PM CDT this evening for OKZ001>003.

&&

SHORT TERM...38
LONG TERM....52
AVIATION...38
Hazardous weather outlook, Apr 15, 1:37 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
237 PM CDT Mon Apr 15 2024

OKZ001>003-TXZ001>020-317-160745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
237 PM CDT Mon Apr 15 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A Red Flag Warning remains in effect across the Oklahoma
Panhandle as well as the western and north central Texas
Panhandle until 11 PM this evening for critical fire weather
conditions.

Isolated thunderstorms may develop later this afternoon and
evening across mainly the far eastern sections of the Oklahoma and
Texas Panhandles. If storms form, a few may become severe with
large hail, damaging winds, and perhaps an isolated tornado the
primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Sustained northwest winds around 35 mph with higher gusts may
develop on Tuesday across the Oklahoma Panhandle, and a Wind
Advisory may be needed for that area.

Elevated to critical fire weather conditions are possible Tuesday
across the Oklahoma Panhandle as well as northern and western
sections of the Texas Panhandle due to strong winds and low
relative humidity values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today and Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Potter

When
April 15, 5:10 PM CST
Where
Potter forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175383.